MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/29/2003
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent incisional hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh infection requiring removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.H6: updated results code 2 for sterilization evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
A3: corrected patient's sex.B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records prior to 09/29/2003 including operative reports for ¿two resections of adenocarcinoma of the jejunum¿ were not provided.] on (b)(6) 2003: (b)(6), md.Operative report.Preoperative diagnoses: right upper quadrant abdominal pain.History of jejunal adenocarcinoma.Incisional hernia.Postoperative diagnoses: right upper quadrant abdominal adhesions.Jejunal adenocarcinoma, in remission.Incisional hernia.Operation performed: incisional hernia repair with dual mesh gore-tex repair.Enterolysis.Anesthesia: general anesthesia with endotracheal intubation and epidural.Indications for procedure: the patient is 65.She has had two resections of adenocarcinoma of the jejunum.She presented with a jejunal adenocarcinoma and subsequently had recurrence in the lymph node and the mesentery and this was subsequently excised.She has developed right upper quadrant, right lateral abdominal incisional hernia as well as chronic pain.Operative findings: intraoperatively the patient has two incisional hernias in the epigastric area and umbilical region with extensive adhesions in the right upper quadrant.No evidence of hepatic abnormalities or metastasis.There are no masses in the abdominal wall and no evidence of recurrence of her cancer.Description of procedure: ¿the patient was placed in the supine position after the epidural spinal catheter was inserted.Sterile foley catheter was inserted.The patient¿s abdomen was then prepped with duraprep and draped in the usual sterile fashion.The previous incision was excised and the incision was then carried through the subcutaneous tissue and the two separate incisional hernia were noted and very carefully opened, protecting the viscera.The fascia was opened between the epigastric and umbilical hernias and the peritoneum was very carefully opened and extensive adhesions in the epigastric region and right upper quadrant were taken down to release the small bowel and the colon.After release of the small bowel, exploration of the epigastric and right upper quadrant region revealed no evidence of recurrent cancer or any findings.The liver is clean.The area was irrigated with copious amounts of warm saline.A dual mesh gore-tex was then appropriately positioned beneath the fashion, anchored circumferentially with interrupted sutures of #0 polysorb below the umbilicus and at the region of the xiphoid and laterally wide for approximately 6 cm, and irrigation was provided.No bleeding was noted.All lap pads were removed.The midline fascia was then closed with a running suture of #2 polypropylene incorporating the mesh with the closure.Interrupted sutures of #1 polysorb were also placed.The subcutaneous tissues were then irrigated with copiously amounts of warm saline.Subcutaneous drain was then inserted.The skin incision was then closed with staples.The drain was anchored to a 4-0 nylon suture.No complications occurred.The patient was then awakened, extubated, and transferred to the recovery room in satisfactory condition.Sponge, needle, and instrument counts were reported as correct.¿ on (b)(6) 2003: (b)(6) center.Intraoperative nurse notes.Implant sticker.Wound class: i.Dualmesh biomaterial.Lot: 02433062.Item: 1dlmc06.The records confirm a gore® dualmesh® biomaterial (1dlmc06/02433062) was implanted during the procedure.On (b)(6) 2013: (b)(6), md.Operative report.Assistant: (b)(6), md.Anesthesia: general.Estimated blood loss: 50 ml.Preoperative diagnosis: incisional hernia.Postoperative diagnoses: incisional hernia.Enterotomy.Operation: laparoscopic converted to open incisional hernia repair with biologic mesh.Repair of enterotomy.Indications: the patient is a 75-year-old woman with a few year history of lower midline abdominal incisional hernia, which was progressively symptomatic.Findings: dense adhesions throughout her abdomen.Enterotomy on attempting to enter the abdomen with the visiport, this was closed primarily.Approximately 8 cm fascial defect.Procedure in detail: ¿the patient was given iv antibiotics.She was placed under general anesthesia in a comfortable supine position with sequential compression devices and a foley catheter.She was prepped and draped in usual sterile fashion.Initial intent was to perform this operation laparoscopically.A visiport was used to attempt to enter the abdomen in the left upper quadrant of the abdomen.However, in the abdomen she was noted to have very dense adhesions and on inspection was noted to have a small traction enterotomy.Given this finding, we converted to an open operation.I made a midline incision directly over the hernia.Dissection proceeded down to the hernia sac, which was incised.The patient was found to have very dense adhesions from small bowel to the entire area of the hernia.This was slowly and progressively taken down with metzenbaum scissors.Initial attempt was to reach the enterotomy through the midline defect; however, given the density of adhesions, we elected to make a separate incision directly at the port site.This incision was performed at the port site, enlarging this incision, dissected down to the obliques, which were incised under direct vision with care taken to protect the underlying bowel, which was obviously densely adherent to the anterior abdominal wall.Once this was opened the enterotomy was easily identified.Small bowel was mobilized from its attachments to the anterior abdominal wall.Enterotomy was closed in layers with running 3-0 vicryl stitch followed by 3-0 silk lembert stitches.Further inspection revealed no further damage.The area was copiously irrigated.Peritoneum was closed with vicryl to exclude bowel from the fascial closure.Fascial closure was then closed in layers with 0 prolene in layers.Subcutaneous tissue was irrigated.Staples were placed widely spaced and telfa wicks were placed between the staples.A dressing was applied to isolate this wound from the midline dissection.Glove and contaminated instruments were removed from the field and changed.The hernia was then closed primarily with underlay strattice mesh placed vertically.The mesh was soaked in warm saline and placed shiny side down and secured with multiple interrupted 0 prolene sutures with a mild amount of tension to allow appropriate flat underlayment with primary closure of the midline fascia.Note, all of the prolene sutures that secured the strattice mesh were placed with direct visualization of penetration of the strattice to prevent injury to the underlying bowel.Once the mesh was in place, the midline fascia was closed with #1 looped novafil suture.This was virtually tension-free.Note, the abdomen had been irrigated with warm saline and noted to be completely hemostatic and the area which was noted to be free of enterotomy there had been a small deserosalization.This was reinforced with a few silk lembert stitches prior to closure of the abdomen.A fluted drain was placed in the subcutaneous space.Skin was then closed with staples.Dressing was placed on both sites.The patient tolerated the procedure without hemodynamic difficulty.There was approximately 50 ml of blood loss.¿ [missing records: records for the ct scan showing ¿probable infected mesh¿ were not provided.] on (b)(6) 2017: [facility ni].(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: infected ventral hernia mesh.Postoperative diagnosis: infected ventral hernia mesh.Operation: removal of infected ventral hernia mesh with debridement, placement of drain and closure.Indications: the patient is a 78-year-old woman with approximately a 6-month history of progressive abdominal pain, a ct scan showing a probable infected mesh and recent development of a purulent draining sinus overlying this process.Findings: chronically infected gore-tex mesh that had been secured with ethibond sutures.There was no evidence of bowel involvement with no history of succuss or green discharge from the wound, no evidence of succus in the wound after removal of the mesh.No bile staining on to the mesh and no was visualization of bowel or mucosa during the debridement.Note, all of the cortex [sic] and ethibond was removed.Procedure in detail: ¿the patient was given iv antibiotics.She was placed under general anesthesia in comfortable supine position with sequential compression devices and a foley catheter.She was prepped and draped in the usual sterile fashion.A vertical midline incision was made directly over the palpable indurated mass of the presumed infected mesh.Dissection proceeded down to the mesh, which was easily identified at the base of the sinus tract.This was retracted with a kocher and this plane was underneath the fascia at the level of the infected mesh was used to define clear space to open the fascia directly over this mesh.This space was opened for a length of approximately 8 cm.The mesh was completely removed and all securing ethibond was removed as it could be identified, dr.(b)(6) and myself did a thorough examination of the underlay area to meticulously identify any potential suture that may remain and no residual suture was identified, thorough inspection of this cavity was made with no evidence of bowel mucosa or bile staining, a small amount of granulation tissue was removed, i then placed a 19-french fluted drain into the space through the anterior abdominal wall just cephalad, which was clear of space for placement of the drain.This was placed into this subfascial space and secured with a nylon and a biopatch.The fascia was then closed with interrupted prolene sutures.Subcutaneous tissue was irrigated and very loosely approximated with 2 staples in the midsection.The defect was then packed with moist kerlix.Sterile dressing was applied.The patient tolerated the entire procedure without hemodynamic difficulty.There was no significant bleeding.Note aerobic and anaerobic cultures were sent, early in the case.¿ on (b)(6) 2017: [missing records: a culture report detailing analysis of the specimens removed during on (b)(6) 2017 procedure were not provided.] on (b)(6) 2017: [missing records: a pathology report detailing analysis of the device removed during on (b)(6) 2017 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
9285263030
MDR Report Key9581361
Report Number2017233-2020-00022
Device Sequence Number491272
Product Code FTL
UDI-Device Identifier00733132600991
UDI-Public00733132600991
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/19/2008
Device Model Number1DLMC06
Device Catalogue Number1DLMC06
Device Lot Number02433062
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date01/13/2020
Supplement Report FDA Received Date01/17/2020
02/12/2020
06/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/21/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexFemale